Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
122 Doctors are Online

Infant has loose motions, red nappy rash. Prescribed Vizylac and Eumosone. Should I continue medication?

User rating for this question
Very Good
Answered by

Pediatrician, Infectious Diseases
Practicing since : 2005
Answered : 1528 Questions
Question
Hi dr,
i have a 4 month old baby who is suffering from loose motions since the last 4 days, i took him to the Pediatrician 2 days ago who prescribed a syrup Vizylac (2.5ml twice a day for 6 days) stating he has developed an infection.
Also due to the loose motions he had devloped a mild red nappy rash, without having a look at the nappy area she prescribed an ointment Eumosone M (twice a day)
Afte 5 dosages of the syrup & application of the ointment, there seems o be no improvement in the loose motions & the nappy area rash seems to have worsened
My baby is only on breastmilk
I would normally use Desitin fr the nappy area
Please advise if i shud continue applying Desitin, I understand Eumosone M is a steroid & has side effects..Would Desitin still work for my baby since the rash has become even worse now?
Posted Thu, 6 Sep 2012 in Child Health
 
 
Answered by Dr. Hema Yadav 10 hours later
Hello,
Thanks for posting your query.
Yes, you can apply desitin diaper rash cream or any zinc based diaper rash cream ( Rash free or Siloderm etc) . It will be effective more if your baby's diarrhoea is resolved so that diaper area remains dry.
Ideally the region has to be as open and dry as possible for faster healing.
Vizylac is a probiotic usually prescribed in diarrhoea but if there is no relief till now then please consult your doctor . The doctor might want a stool test done and may start your child on appropriate antibiotics .
Also zinc supplement is recomended for effective relief from any type of diarrhoea .
So please do not worry, most important continue frequent breastfeeding and with appropriate changes in treatment as mentioned your child should be fine soon.
Hope I have answered your query .
Wishing your child good health .
Regards
Above answer was peer-reviewed by
 
Follow-up: Infant has loose motions, red nappy rash. Prescribed Vizylac and Eumosone. Should I continue medication? 2 hours later
Thanks dr.

th paediatrician had said it will tk six days for the loose motions to go, shud i wait n see if it gets better or immediately go for the stool test?

Also when u say the nappy area needs to be kept dry & open, shud i be applying desitin and keeping it open or shud iy be kept open free without any cream whatsover?
 
 
Answered by Dr. Hema Yadav 1 hour later
Hello,
Thanks for the follow up.
Most diarrhoeas in children are viral and may take a week to subside but in a child less than 6 months who is only on breastmilk it's safer to get a confirmed diagnosis by getting a stool routine and Culture test.
This test gives a definite diagnosis and even a list of antibiotics which can be used to control the causative organism. If the diarrhoea is not improving or worsening after three days of treatment with zinc supplement and probiotics ( vizylac ) then a stool test would be advisable.
Yes you can apply desitin and keep the area open ( avoiding prolonged diapers) .
Be gentle while wiping the area and if there are any pustule like lesions then additional antibiotic cream containing mupirocin ( mupimet , tbact etc) might be applied twice daily.
Hope I have answered your query.
Kindly accept my answer if you have no further queries.
Regards
Above answer was peer-reviewed by
 
Follow-up: Infant has loose motions, red nappy rash. Prescribed Vizylac and Eumosone. Should I continue medication? 47 hours later
Dear Dr,

Ive done the stool test, findings are as below
The pediatrician has prescribed Zifi syrup 50mg - 3ml twice a day along with the above Vizylac (2.5 ml)

Would you suggest the same as well?

STOOL ROUTINE ANALYSIS
PHYSICAL EXAMINATION
Colour Yellow
Consistency Semi Solid
Mucus Present XXXXXXX Blood Absent
Adult Worms Absent
CHEMICAL EXAMINATION
Reaction Cells Alkaline
Occult Blood Absent
Reducing Substances Present
MICROSCOPIC EXAMINATION
Pus Cells 1-2/ hpf
Red Blood Cells Absent
Macrophages Occasional
Epithelial Cells Occasional
Fat Not in Excess
Starch Not in Excess
Vegetable Matter Absent
PARASITES
Vegetable Forms Absent
Cysts Absent
Ova Absent
Other Findings NIL
.
Thanks for the tip on the nappy rash, it looks much much better now with Desitin alone
Is Desitin safe for regular use i.e after each nappy change?
 
 
Answered by Dr. Hema Yadav 15 minutes later
Hello,
Thanks for the follow up.
Yes the treatment is appropriate for the above stool report.Your child doesn't seem to have a severe infection and with mild antibiotics like the one prescribed it should soon resolve in 3 days or so.
Zifi syrup is an antibiotic ( Cefixime ) and can be given to infants with infectious diarrhoea .
I usually also prefer zinc supplement drops ( like z & d drops , zinconia etc ) given as 20 mg daily in two divided doses in watery diarrhoea .But if it's a resolving mild diarrhoea ( I assume ) then it's not necessary.
Desitin is safe for regular use after nappy change but do not apply too much so as to occlude the skin pores , with moderate application it is effective as well as safe.
Hope I have answered your query.
Kindly accept my answer if you have no further queries
Regards

Above answer was peer-reviewed by
 
Follow-up: Infant has loose motions, red nappy rash. Prescribed Vizylac and Eumosone. Should I continue medication? 8 days later
Hi dr,

i finished the 5 day course of Zifi & vizylac on the 13th , there was improvement on the 12th , 13th & 14th (for half of the day) but since 14th evening i noticed that baby is again getting loose motions.His first stool passed in d mrng was normal on the 15th but after that its the same (loose motions)
i have stopped all medicines since the 13th
what shud i do now?
 
 
Answered by Dr. Hema Yadav 3 hours later
Hello,
Thanks for the follow up.
Such a condition could be either due to temporary damage to the gut immunity which should improve on its own or a resistance of the infection to the antibiotic or in case of viral diarrhoea .
It's for this reason that I did suggest a stool routine and culture test.
Most doctors get the stool routine test done as above but the culture test which shows the exact organism takes three days to get the report , but is very helpful in deciding the antibiotic.
Another suggestion is to give plain zinc supplements (either zinconia or Z& D drops 20 mg per day) which is recommended in prolonged diarrhoea .
Also enterogermina as a probiotic once daily is what I would prefer in infants .
If still after three to four days of such therapy there is no improvement in the diarrhoea then colistin would be the recommended antibiotic to start .

As of now if the loose motions are of the same frequency and consistency as before I would suggest you discuss with your doctor to start zinc and probiotics and if condition persists for more than 3 days then start with colistin ( walamycin , colistop) .
At present a stool test won't be very helpful since a course of antibiotic has already been given which might interfere with the findings .
Hope I have answered your query .
Kindly accept my answer if you have no further queries .
Regards .
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask a Pediatrician

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor